Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Hematology
Volume 2013, Article ID 142865, 3 pages
http://dx.doi.org/10.1155/2013/142865
Case Report

Ibuprofen-Induced Hemolytic Anemia

Department of Internal Medicine, Saint Joseph Hospital, 2900 N. Lake Shore, Chicago, IL 60657, USA

Received 22 February 2013; Accepted 3 April 2013

Academic Editors: R. Herrmann, K. Kawauchi, Y. Shiozawa, and R. Tiu

Copyright © 2013 Aram Barbaryan et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Drug-induced immune hemolytic anemia is a rare condition with an incidence of 1 per million of the population. We report the case of a 36-year-old female who presented to the emergency department complaining of shortness of breath and dark colored urine. Physical examination was significant for pale mucous membranes. The patient reported using ibuprofen for a few days prior to presentation. Complete blood count performed before starting ibuprofen revealed normal platelets and hemoglobin values. On admission, the patient had evidence of hemolytic anemia with hemoglobin of 4.9 g/dL, hematocrit of 14.2%, lactate dehydrogenase 435 IU/L, and reticulocytosis 23.2%. Further testing ruled out autoimmune disease, lymphoma, and leukemia as etiologies for the patient’s new onset hemolytic anemia. Ibuprofen was immediately stopped with a gradual hematologic recovery within 3 days.